Montana, 2019Damaging Winds and Heavy Rain in Montana, September 6 to 9, 2019
September 6 to 9, 2019 · NWS TFX · 11 events in 3 counties and zones
A couple of disturbances separated by brief shortwave ridging provided a four day stretch of wet weather for much of the region. The first system moved into southwest Montana on Friday, September 6th, 2019 and brought a brief period of strong to severe thunderstorms to the southwest followed by heavy rains, with some expansion into central and the eastern portions of North-central Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of disturbances separated by brief shortwave ridging provided a four day stretch of wet weather for much of the region. The first system moved into southwest Montana on Friday, September 6th, 2019 and brought a brief period of strong to severe thunderstorms to the southwest followed by heavy rains, with some expansion into central and the eastern portions of North-central Montana. The second system moved toward the area by Sunday September 8th, 2019 and featured more general moderate to heavy rains over the Rocky Mountain Front and portions of Central Montana. Precipitable water values exceeded the one inch mark at times and rarely fell below .7 inches throughout this event. At the surface, a frontal system became nearly stationary and became an impetus for precipitation. The severe weather in the southwest was mostly driven by instability along with lift from the stalled frontal system and the first disturbance, while the second was largely influenced by easterly upslope winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 6, 1:04 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 6, 1:04 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
204 PM MDT Fri Sep 6 2019
.SYNOPSIS...
Cool and occasionally wet weather can be expected into early next
week in association with passing low pressure systems.
&&
.DISCUSSION...
Rest of this Afternoon through Saturday Night...High confidence
in the forecast of widespread moisture through the overnight
tonight into Saturday. With unusually high precipitable water
values, there is a slight risk of excessive rainfall across parts
of north-central and central Montana. To the south of the front
over central and southwest Montana, isolated to scattered
thunderstorms will continue with a weakly unstable atmosphere,
with a severe thunderstorm or two not out of the question along
and south of Interstate 90. The low pressure system moves out of
the region by Saturday night with precipitation lingering along
north- and west- facing slopes of central Montana higher terrain
through Saturday afternoon. A short-lived transitory ridge builds
into the area Saturday night into Sunday morning, which with any
clearing Saturday night and Sunday morning should result in the
development of fog in some locations.
Sunday through Friday...With transition season upon us, model
guidance is inconsistent from one model to the next through time.
High confidence in cool and active weather for the extended
forecast; however, low confidence exists in reference to
precipitation totals and timing. The next trough moves into the
area on Sunday causing widespread moisture into Monday. Periods
of rain continue throughout the extended period, as temperatures
remain cool.
- Fogleman
&&
.AVIATION... Updated 1141 AM MDT Thur Sep 5 2019 (06/18Z TAFs)
Expect lowering CIG and reduced VIS in association with wide spread
rain showers, and thunderstorm activity across much of the region.
Some areas will also experience gusty winds outside of
thunderstorms. Conditions degrade to MVFR and possibly even IFR
briefly at times, with mountain obscurations expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 66 45 70 / 60 50 20 30
CTB 48 69 44 66 / 90 40 10 20
HLN 51 71 48 71 / 80 50 20 50
BZN 48 73 43 71 / 80 40 10 50
WEY 38 71 34 69 / 70 20 10 70
DLN 46 74 46 69 / 60 10 10 60
HVR 50 66 44 69 / 100 80 10 10
LWT 49 60 43 66 / 80 60 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 6, 1:22 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Fri Sep 6 2019
MTZ008-062100-
Beaverhead-
222 PM MDT Fri Sep 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 220 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Conner to 7 miles
northeast of Challis. Movement was east at 30 mph.
Heavy rain, frequent lightning, winds in excess of 40 mph, and pea
size hail are possible with these storms.
Locations impacted include...
Wisdom and Jackson.
Heavy rainfall with these storms may cause localized flooding, along
with water and debris flow off steep terrain.
Frequent cloud to ground lightning with these storms can strike 10
miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4578 11387 4576 11385 4584 11370 4588 11354
4594 11351 4576 11339 4582 11326 4485 11342
4492 11349 4496 11344 4506 11345 4513 11358
4525 11368 4541 11378 4550 11376 4552 11383
4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 2020Z 255DEG 27KT 4597 11388 4457 11410
SCSpecial weather statement, Sep 6, 2:06 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
306 PM MDT Fri Sep 6 2019
MTZ008-062145-
Beaverhead-
306 PM MDT Fri Sep 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BEAVERHEAD COUNTY...
At 304 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles southwest of Philipsburg to 12
miles southwest of Gilmore. Movement was northeast at 35 mph.
Heavy rain, frequent lightning, winds in excess of 40 mph, and pea
size hail are possible with these storms.
Locations impacted include...
Wisdom, Jackson, Grant, Bannack Pass, Wise River, Polaris, Bannack,
Clark Canyon and Bannack State Park.
This includes Interstate 15 between mile markers 27 and 51 .
Heavy rainfall with these storms may cause localized flooding, along
with water and debris flow off steep terrain.
Frequent cloud to ground lightning with these storms can strike 10
miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
4487 11346 4506 11345 4525 11368 4552 11383
4559 11380 4568 11394 4578 11387 4576 11385
4588 11354 4594 11351 4575 11336 4588 11318
4578 11288 4450 11270 4444 11283 4436 11284
TIME...MOT...LOC 2104Z 246DEG 30KT 4612 11369 4430 11340
SCSpecial weather statement, Sep 6, 2:46 PM MST, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Fri Sep 6 2019
MTZ008-062215-
Beaverhead-
346 PM MDT Fri Sep 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BEAVERHEAD
COUNTY THROUGH AT LEAST 415 PM MDT...
At 344 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles northeast of Wisdom to 13 miles
east of Gilmore. Movement was east at 30 mph.
Heavy rain, occasional lightning strikes, and winds in excess of 30
mph are possible with these storms.
Locations impacted include...
Dillon, Lima, Dell, Grant, Bannack Pass, Melrose, Wise River, Dewey,
Bannack, Glen, Beaverhead Rock State Park, Polaris, Clark Canyon and
Bannack State Park.
This includes Interstate 15 between mile markers 12 and 86 .
If outdoors, consider seeking shelter inside a building.
Heavy rainfall with these storms may cause localized flooding, along
with water and debris flow off steep terrain.
LAT...LON 4445 11300 4453 11301 4460 11308 4467 11307
4476 11313 4582 11329 4588 11318 4588 11310
4581 11300 4576 11277 4563 11268 4552 11270
4545 11264 4448 11251 4450 11274 4444 11283
4436 11284
TIME...MOT...LOC 2144Z 259DEG 26KT 4587 11322 4439 11301
SCEvent by event
8 heavy rain, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Beaverhead
- When
- September 6, 2:47 PM MST
- Where
- Beaverhead County, 10 mi WSW of Grant
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.965, -113.259
A 71 mph (62 kt) thunderstorm wind gust was reported the Brenner Raws mesonet station.
Funnel Cloud, Beaverhead
- When
- September 6, 3:15 PM MST
- Where
- Beaverhead County, 4 mi WSW of Dillon
- Reported by
- Trained Spotter
- Coordinates
- 45.198, -112.726
A funnel cloud was videotaped by a trained spotter at 4 WSW Dillon.
Thunderstorm Wind, Beaverhead
- When
- September 6, 3:19 PM MST
- Where
- Beaverhead County, 1 mi ESE of Wise River
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.794, -112.931
A 59 mph (51 kt) thunderstorm wind gust was reported at the Beaverhead Deerlodge mesonet station.
Heavy Rain, Beaverhead
- When
- September 6, 4:15 PM MST
- Where
- Beaverhead County, 5 mi SSE of Grant
- Reported by
- Trained Spotter
- Coordinates
- 44.953, -113.031
A trained spotter reported .65 inches of rain at 5 SSE of Grant. Radar estimates that the rainfall fell within a 45 minute period.
Heavy Rain, Beaverhead
- When
- September 6, 5:00 PM MST
- Where
- Beaverhead County, 7 mi NNW of Monida
- Reported by
- Mesonet
- Coordinates
- 44.664, -112.374
A mesnoet station at Lima Reservoir recorded 1.07 inches of rain.
Heavy Rain, Lewis and Clark
- When
- September 7, 7:50 AM MST
- Where
- Lewis and Clark County, 2 mi NW of Helena
- Reported by
- CoCoRaHS
- Coordinates
- 46.600, -112.060
A COCORAHS station at 2 NW of Helena reported 1 inch of rain.
Heavy Rain, Lewis and Clark
- When
- September 9, 5:20 AM MST
- Where
- Lewis and Clark County, 2 mi SE of Helena
- Reported by
- Trained Spotter
- Coordinates
- 46.559, -112.000
A trained spotter at 2 SE Helena reported a 24 hour total rainfall 1.8 inches, based on surrounding observations, most of it fell since 4PM September 8th.
Heavy Rain, Lewis and Clark
- When
- September 9, 5:43 AM MST
- Where
- Lewis and Clark County, 11 mi W of Helena
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -112.262
A trained spotter at 11 W Helena reported 1.19 inches of rain since 7PM September 8th, and a three day total of 1.96 inches.
Heavy Rain, Jefferson
- When
- September 9, 6:19 AM MST
- Where
- Jefferson County, 5.14 mi NE of Clancy
- Reported by
- Public
- Coordinates
- 46.520, -111.900
A rainfall total of 1.36 inches was reported by the public at 2 SE Montana City. Rainfall total began on the evening of Sunday, September 8th.
Heavy Rain, Jefferson
- When
- September 9, 8:35 PM MST
- Where
- Jefferson County, 2 mi N of Clancy
- Reported by
- Public
- Coordinates
- 46.499, -111.980
Public reported a rainfall total of 2.25 inches at 2 N Clancy from September 6th through the 9th.
Heavy Rain, Lewis and Clark
- When
- September 9, 9:02 PM MST
- Where
- Lewis and Clark County, 10 mi NNE of Helena
- Reported by
- Public
- Coordinates
- 46.714, -111.949
A rainfall total of 2.22 inches was reported by the public at 10 NNE East Helena. Rainfall total began on the evening of Friday, September 6th and ended Monday evening, September 9th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 9, 20197 deaths · 17 events
- Flash Flooding and Hail in Colorado, September 6, 2019$155,000 · 1 in hail · 3 events
- Tornado and Hail in Colorado, September 6, 2019$50,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in North Carolina, September 6 to 7, 201919 events
- Tropical Storm and Flood in Massachusetts, September 6 to 7, 2019$5,000 · 55 kt wind · 17 events
- Lightning Strike in Washington, September 6, 20191 injured · 1 event
- Heavy Rain in Virginia, September 6 to 7, 20199 events
- Coastal Flood in Virginia, September 6, 20197 events
- Debris Flow and Flooding in Puerto Rico, September 6 to 8, 20197 events
- Coastal Flood in North Carolina, September 6, 20196 events
- Damaging Winds in Wyoming, September 6, 201970 kt wind · 6 events
- Damaging Winds in Idaho, September 6, 201956 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851146, 851147, 851149, 851150, 851157, 851158, 851162, 851165, 851169, 851170, 851172.